Tornadoes · United States · Alabama · 2008
EF4 Rosalie–Flat Rock tornado, Alabama, February 6, 2008
From Pisgah to Flat Rock, this EF4 tornado ran 10.9 miles across Jackson County on February 6, 2008, touching down at 5:17 AM CST and reaching 660 yards wide. It killed 1 person and injured 12.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mphthis tornado
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF4
- Date
- February 6, 2008
- Touchdown
- 5:17 AM CST (11:17 UTC)
- Lifted
- 5:29 AM CST (11:29 UTC)
- On the ground
- 12 minutes
- Path length
- 10.9 miles (17.5 km)
- Path width
- 660 yards (604 m)
- Deaths
- 1
- Injuries
- 12
- County
- Jackson County
- Touchdown point
- 34.667, -85.844
- Lift-off point
- 34.759, -85.687
- Record number
- 0802060517-01
What the Weather Service recorded
The WFO Huntsville County Warning Area experienced the worst tornado outbreak in 19 years on February 6, 2008. While the number of observed tornadoes was low (4), the area experienced two EF-4 tornadoes, the first time the area has witnessed more than one devastating tornado on the same day since 1974. ||This event was part of a large tornado outbreak which spanned both February 5th (Super Tuesday) and 6th (Wednesday). A series of tornadic supercell thunderstorms swept across the Mid-South and Southeast states ahead of a potent cold front.
Representatives from the National Weather Service and the Jackson County Emergency Management Agency conducted a storm survey of damage that occurred in Jackson County, Alabama early in the morning of February 6, 2008.||The damage was determined to originate from a strong tornado, which at its peak had winds of at least 180 MPH, giving it a rating of EF-4 on the Enhanced Fujita Scale. The most significant damage occurred at the corner of County Road 60 and 177, between the Rosalie and Pisgah communities in eastern Jackson County. This is also approximately the location where one fatality occurred. Trees along the tornado path were snapped and in some cases shredded, several houses were swept from their foundations, and a large section of a chicken house collapsed. Several large hay bales (weighing 2,500 pounds) were blown apart or tossed around.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 60 | F | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS HUN issued a tornado warning for this county at 11:04 UTC, 13 minutes before the tornado touched down, in force until 11:30 UTC.
The county was under a tornado watch, issued at 04:01 UTC and running to 12:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:01 UTC | 12:15 UTC | Tornado Watch | HUN |
| 10:43 UTC | 11:15 UTC | Tornado Warning | HUN |
| 10:47 UTC | 11:30 UTC | Severe Thunderstorm Warning | HUN |
| 11:04 UTC | 11:30 UTC | Tornado Warning | HUN |
| 11:26 UTC | 11:45 UTC | Tornado Warning | HUN |
| 11:29 UTC | 12:00 UTC | Severe Thunderstorm Warning | HUN |
| 19:00 UTC | 00:00 UTC | Wind Advisory | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Feb 6, 5:14 AM CST, 3 minutes earlier.
Area forecast discussion, Feb 6, 5:14 AM CST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 514 AM CST WED FEB 6 2008 .UPDATE... UPDATED ZONES TO REMOVE MOORE/LINCOLN COUNTIES IN TN AND LIMESTONE/LAWRENCE COUNTIES FROM WATCH. ALSO WILL START TO CUT BACK ON POPS...ESPECIALLY IN OUR WRN ZONES. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Feb 6, 4:27 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 427 AM CST WED FEB 6 2008 ALZ001>010-016-TNZ076-096-097-061900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 427 AM CST WED FEB 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA EARLY THIS MORNING. THIS LINE OF STORMS WILL BE CAPABLE OF DAMAGING WINDS AND HEAVY RAIN. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM HUNTSVILLE AND POINTS EAST UNTIL AROUND 7 AM. THIS AFTERNOON...ALL SHOWER AND THUNDERSTORMS ACTIVITY WILL BE OVER...AS TEMPERATURES FALL INTO THE UPPER 40S OR LOWER 50S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED FOR EARLY THIS MORNING ONLY. SS
In the hours before
Local storm report, Feb 6, 4:11 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TORNADO S MOULTON 34.48N 87.28W
02/06/2008 LAWRENCE AL EMERGENCY MNGR
TORNADO ON GROUND ON HIGHWAY 36 SOUTH OF MOULTON POSSIBLY
TRAPPING PEDESTRIANS.
0320 AM TORNADO 6 SE MOULTON 34.42N 87.21W
02/06/2008 LAWRENCE AL EMERGENCY MNGR
TORNADO REPORTED ON HIGHWAY 183 IN THE NORTHERN ALDRIDGE
GROVE AREA.
0320 AM TORNADO 12 E MOULTON 34.48N 87.07W
02/06/2008 MORGAN AL EMERGENCY MNGR
SEVERAL HOMES DAMAGED IN THE FIVE POINTS AREA.
0325 AM TORNADO 8 SW DECATUR 34.49N 87.09W
02/06/2008 MORGAN AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND IN CHAPEL HILL.
0330 AM TORNADO DECATUR 34.57N 86.99W
02/06/2008 MORGAN AL EMERGENCY MNGR
MUD TAVERN FIRE DEPARTMENT DAMAGED WEST OF DECATUR
0335 AM TORNADO 10 WNW HUNTSVILLE 34.79N 86.75W
02/06/2008 MADISON AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND WEST OF MONROVIA
0342 AM FUNNEL CLOUD HUNTSVILLE 34.73N 86.59W
02/06/2008 MADISON AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED AT INTERSECTION OF RESEARCH PARK
AND HIGHWAY 53.
0347 AM FUNNEL CLOUD MADISON 34.70N 86.75W
02/06/2008 MADISON AL TRAINED SPOTTER
FUNNEL CLOUD REPORTED ON THE WEST END OF COUNTY LINE ROAD
0348 AM FUNNEL CLOUD MADISON 34.70N 86.75W
02/06/2008 MADISON AL EMERGENCY MNGR
FUNNEL CLOUD REPORTED ON COUNTY LINE ROAD.
&&
KWEBERLocal storm report, Feb 6, 4:15 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TORNADO DECATUR 34.57N 86.99W
02/06/2008 MORGAN AL EMERGENCY MNGR
ON 3200 BLOCK OF MODUS ROAD IN DECATUR A MOBILE HOME WAS
BLOWN ONTO ROAD.
&&
KWEBERSpecial weather statement, Feb 6, 4:31 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 431 AM CST WED FEB 6 2008 ALZ006-007-009-061115- JACKSON-MADISON-MORGAN- 431 AM CST WED FEB 6 2008 ...SIGNIFICANT WEATHER ALERT FOR JACKSON...MADISON AND MORGAN COUNTIES UNTIL 515 AM CST... AT 425 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MERIDIANVILLE TO 8 MILES EAST OF FALKVILLE...OR ALONG A LINE EXTENDING FROM MERIDIANVILLE TO 12 MILES SOUTHEAST OF HARTSELLE...MOVING EAST AT 65 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MAYSVILLE. DEPOSIT. MORGAN CITY. HOLLYTREE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. CBD
Local storm report, Feb 6, 4:37 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL 1 S FLINTVILLE 35.05N 86.42W
02/06/2008 E1.00 INCH LINCOLN TN NWS EMPLOYEE
QUARTER SIZE HAIL REPORTED IN FLINTVILLE.
&&
KWEBERLocal storm report, Feb 6, 5:15 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM HAIL ARAB 34.33N 86.50W
02/06/2008 E0.25 INCH MARSHALL AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED NEAR ARAB
0429 AM HAIL BELVIDERE 35.13N 86.19W
02/06/2008 E0.25 INCH FRANKLIN TN EMERGENCY MNGR
PEA SIZED HAIL REPORTED IN BELVIDERE.
0429 AM TSTM WND GST BELVIDERE 35.13N 86.19W
02/06/2008 E45.00 MPH FRANKLIN TN EMERGENCY MNGR
45 MPH WINDS REPORTED AT MAYSVILE BELL FACTORY ROAD.
&&
KWEBERLocal storm report, Feb 6, 5:16 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 AM CST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL MOULTON 34.48N 87.28W
02/06/2008 E0.50 INCH LAWRENCE AL EMERGENCY MNGR
DIME SIZED HAIL REPORTED NEAR MOULTON.
&&
KWEBERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
11.3 hours before the tornado, 175 km from the path. February 6, 2008.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -45 J/kg
- Surface CAPE
- 750 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 6.3 K/km
Nashville Metro, TN (KBNA), 12:00Z
0.7 hours after it, 175 km from the path. February 6, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -75186 J/kg
- Surface CAPE
- 15 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the touchdown began at 11:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 10:29 UTC | TSTM WND GST 45 | Maysville | Madison, AL | 45 MPH WINDS REPORTED ON MAYSVILE ROAD AND BELL FACTORY ROAD. |
| 10:47 UTC | HAIL 0.25 | Grant | Marshall, AL | PEA SIZE HAIL REPORTED IN GRANT. |
| 11:20 UTC | TSTM WND DMG | Pisgah | Jackson, AL | ONE HOME DESTROYED NEAR PISGAH. |
| 11:20 UTC | TORNADO | Pisgah | Jackson, AL | ONE HOME DESTROYED NEAR PISGAH. |
| 11:45 UTC | TSTM WND DMG | Guntersville | Marshall, AL | TREE BLOWN DOWN ON HIGHWAY 227 TOWARD STATE PARK. |
| 11:45 UTC | FLASH FLOOD | Guntersville | Marshall, AL | MINOR FLASH FLOODING OCCURRING IN GUNTERSVILLE. |
| 12:25 UTC | TORNADO | Rosalie | Jackson, AL | MULTIPLE HOMES DESTROYED ALONG 6 COUNTY ROADS IN THE ROSALIE AREA. INJURIES UNKNOWN AT THIS TIME. |
| 12:39 UTC | FLASH FLOOD | 2 Se Albertville | Marshall, AL | FLASH FLOODING REPORTED OVER HIGHWAY 205 AND MULTIPLE REPORTS OF STREET FLOODING ALONG ROSE ROAD IN THE ALBERTVILLE AREA. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of February 6, 2008
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 6 | 1:01 AM EST | EF1 | Washington, KY | 0.3 | 150 | $60,000 | ||
| February 6 | 1:06 AM EST | EF2 | Washington, KY | 1.0 | 250 | $15,000 | ||
| February 6 | 1:08 AM EST | EF1 | Franklin, KY | 2.4 | 170 | $250,000 | ||
| February 6 | 1:20 AM EST | EF1 | Mercer, KY | 0.9 | 350 | $1.0 million | ||
| February 6 | 1:29 AM EST | EF2 | Harrison, KY | 3.5 | 440 | 1 | $500,000 | |
| February 6 | 12:32 AM CST | EF0 | Dickson, TN | 0.1 | 20 | |||
| February 6 | 12:44 AM CST | EF0 | Davidson, TN | 0.1 | 20 | |||
| February 6 | 12:46 AM CST | EF0 | Yazoo, MS | 4.8 | 75 | $180,000 | ||
| February 6 | 1:51 AM EST | EF0 | Clark, KY | 0.9 | 125 | $200,000 | ||
| February 6 | 2:06 AM EST | EF1 | Bath, KY | 8.7 | 250 | $250,000 | ||
| February 6 | 1:12 AM CST | EF0 | Sumner, TN | 3.3 | 50 | |||
| February 6 | 1:22 AM CST | EF1 | Sumner, TN | 11.8 | 100 | |||
| February 6 | 2:23 AM EST | EF0 | Menifee, KY | 4.0 | 150 | $50,000 | ||
| February 6 | 1:25 AM CST | EF1 | Leake, MS | 1.5 | 50 | |||
| February 6 | 1:40 AM CST | EF3 | Allen, KY | 9.4 | 440 | 4 | 11 | $1.3 million |
| February 6 | 1:45 AM CST | EF0 | Williamson, TN | 1.6 | 300 | |||
| February 6 | 1:55 AM CST | EF0 | Noxubee, MS | 1.7 | 50 | |||
| February 6 | 2:04 AM CST | EF1 | Lamar, AL | 7.3 | 150 | $70,000 | ||
| February 6 | 2:51 AM CST | EF2 | Fayette, AL | 26.2 | 2,000 | 4 | $335,000 | |
| February 6 | 3:02 AM CST | EF4 | Moulton–Decatur tornado, AL | 16.7 | 880 | 4 | 23 | |
| February 6 | 4:00 AM CST | EF0 | Cullman, AL | 0.3 | 20 | |||
| February 6 | 4:45 AM CST | EF1 | Marshall, AL | 0.2 | 35 | |||
| February 6 | 6:25 AM CST | EF2 | Coosa, AL | 15.9 | 2,000 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.